adrenal failure

Hello everyone

I have total adrenal failure, along with other endocrinological problems (premature ovarian failure meaning that I produce no sex hormones, and also very low / borderlerline thyroxine levels). I have taken a lot of short doses of prednisilone over the years, but have never been on steroids on a constant basis. I generally manage to steer clear of them in the late spring / summer when the cold virus isn't as rife.

Anyway, my endocrinologist has suggested that all my problems are down to prednisilone use, and that my adrenals would ""kick start"" again once I was off the steroids for a while. This hasn't happened - I had three adrenal function tests over the space of last year, and every time it just flat-lined. I am producing no natural steroids at all. I have been on replacement cortisol, in the form of 20mgs hydrocortisone, for about 10 months.

I wanted to ask, has anyone else had adrenal failure, or adrenal insufficiency? Have you seen an endocrinologist about it? Have your thyroid hormones or sex hormones been affected?

Does anyone know, can short but fairly frequent doses of preds cause your adrenal glands to totally pack in and never recover? My endocrinologist just seems to want to attribute everything to my pred use - I think he is being quite lazy in taking this line, and not looking into things enough.

I would be grateful to hear from anyone who has adrenal problems that have been attributed (rightly or wrongly) to their steroid use.

Many thanks in advance,

Maz

xxxx

7 Replies

oldestnewest
  • Hello,

    I have secondary adrenal failure, like you, and require daily hydrocortisone (10mg am, 5mg pm) in addition to my normal pred dose just to keep the adrenals happy. This has occurred after just four years of daily steroid use, usually at quite low doses. I think this is quite rare and just unlucky. Unlike you, I have no other endocrine problems, for which I am grateful.

    My first endocrinologist was fairly confident that there would be no way of restarting the adrenal glands as the results, like yours, were absolutely appalling with no production whatsoever. However, the second endocrinologist (I moved house) seems to think that it could be done, but that it would require months and months of feeling terrible with reduction occurring by absolutely minute amounts.

    I don't know if I will ever be able to get off the steroids, not least because I still need them for my chest at the moment. I do hope you are able to get some answers though.

    xx

    p.s. Do you have an 'emergency kit' - injectable hydrocortisone for use when you can't absorb oral and need additional steroids? I was told this was very important.

  • Thanks for that Carrie. Yes, I do have the ""emergency kit"", and have been fully ""trained up"" in how to use it.......Lovely.

    I am still convinced that, because I have a range of other hormone deficiences, that my endo condition has not been caused by steroid use. (Another endocrinologist I saw when my own was away said that my adrenals would definitely never function again and that my condition was chronic....). I just think that my endo is barking up the wrong tree in trying to explain everything by my pred use, which - as I say - was never more than 40mgs, and was never continuous.

    Thanks again Carrie,

    Maz

    x

  • Hi Maz,

    just a shot on the dark.... has your consultant mentioned or suggested

    Addison's Disease? It is caused by the adrenal glad not producing enough of its own cortisone (Med peeps correct or elaborate pls!)

    Kate

  • Hi Kate, strictly speaking I do have ""Addison's Disease"", but my endo has argued that it is secondary to pred use. When he realised that my adrenals weren't working, he put me on 20mgs hydrocortisone a day to compensate. But then a few months later, he said, out of the blue, ""I think you could just stop taking the hydrocortisone now"". I said I would, but only if he carried out another adrenal function test first to make sure that my body was now producing its own cortisol. He did the test, and again it ""flat-lined"", showing that I was producing no natural steroids. If I had stopped the hydrocortisone, as he suggested, I could have become very ill.

    I just have no faith in him, because he continually wants to put my adrenal problems (and other hormonal problems) down to pred use. He told me as recently as December that he thought that my adrenal glands would recover and I could come off the hydrocortisone. However, when I saw his colleague in January, she told me that I had to accept that I would be taking HC for the rest of my life, and that my adrenals would never get better.

    I just feel that my endo has taken his eye off the ball, and wants to blame everything on the pred, even though I hve never been on it continuoudly, and have never taken more than 40mgs a day for short bursts.

    Does anyone have any ideas??

    Love,

    Maz

    xxxxxxxxx

  • hi,

    Although I don't know much about adrenal failure, apart from all pred users are at risk. I would just say, you are entitled to get a 2nd opinion from another consultant. If you are worried, you might do that. I would search for all the endocrinolgists in your area on the web, and find one that looks as though they might specialise in your type of problem, and then ask your gp for a referal.

    I had some probs with a consultant, and my gp actually asked me if i wanted a second opinion.

    This may be no help at all, but maybe it will help you to get a clearer picture.

    Cheers RI

  • Just had a thought: the Addison's Disease Self-help Group (www.adshg.org.uk) has some useful information, but if you subscribe to their messageboard you will probably find you get a lot of useful feedback and ideas. Obviously everybody there has developed some form of adrenal failure, sometimes through steroid use and sometimes from a primary cause, and I would imagine you'd almost certainly find somebody will the same additional endocrine problems that you have developed. It seems so rare here, but there it is commonplace.

    Just a thought.

    xx

  • Thanks for that link Carrie, that is really useful. Thinking about asking for a second opinon RI, but I think I will have to go to assertiveness classes first (I am rubbish at that kind of thing - I know it's stupid, but I hate causing a fuss. But it is my health which is at stake, so I need to buck up my ideas....).

    Cheers both of you,

    Maz

    xxxx

You may also like...